Thrombotic microangiopathy with Atypical Posterior Reversible Encephalopathy Syndrome (PRES) after kidney transplantation. A case report.

Publish : June 15, 2016
Total Download : 13

Wisit Liwlompaisan MD1, Adisorn Pathumarak MD1, Suchin Worawichawong MD2,
Piyanuch Pootracool MD3, Vasant Sumethkul MD1.
1Division of Nephrology, Department of Medicine, Ramathibodi Hospital, Mahidol University,
Bangkok, Thailand
2Department of Pathology, Ramathibodi Hospital, Mahidol University, Bangkok, Thailand
3Division of Vascular Surgery, Department of Surgery, Ramathibodi Hospital, Mahidol University,
Bangkok, Thailand
Corresponding author: Vasant Sumethkul MD,
Division of Nephrologgy, Department of medicine,
Ramathibodi hospital, 270 Rama 6 Road, Bangkok 10400, Thailand, E-mail. Vasant.sum@mahidol.ac.th.
Received 21 September 2015; Accepted 29 March 2016
 
ABSTRACT
 
Neurological manifestation of thrombotic microangiopathy (TMA) after renal transplantation is rare
and difficult to be distinguished from other conditions. A 51-year-old female with ESRD of unknown etiology
received deceased donor kidney transplantation from a 57-year-old donor. The immunosuppression included
basiliximab induction, tacrolimus, mycophenolate mofetil (MMF) and prednisolone. She had delayed graft
function requiring hemodialysis for 5 weeks. Kidney biopsy at 6th week showed acute tubular necrosis
without evidence of rejection. Two months later she presented with alteration of mental status, psychomotor
retardation, slow speech followed by generalized tonic-clonic seizure. Serum electrolyte was normal.
The platelet count was 48,000 /ml and peripheral blood smear shows microangiopathic hemolytic anemia
(MAHA) pattern. Tacrolimus level was 6.0 ng/ml. MRI brain showed multifocal symmetric hypersignal
Fluid-Attenuated Inversion Recovery (FLAIR) lesion at bilateral medial thalami and subcortical area compatible
with atypical posterior reversible encephalopathy syndrome (PRES). Serum creatinine rose to 6.49 mg/
dL and blood urea nitrogen was 65 mg/dL. She was diagnosed as TTP/HUS and treated with plasmapheresis.
Repeated kidney biopsy showed TMA. Several weeks after treatments, the neurological symptoms was
improved but requiring regular hemodialysis. We conclude that PRES can be a manifestation of TMA in kidney
transplant recipient.

Download

Address of editorial Corresponce
✎  Vorachai Sirikulchayanonta, MD, Editor-in-Chief: Asian Archives of Pathology, Faculty of Science, Rangsit University, Pathumthani 12000, Thailand.
✉  Email address: asianarchpath@gmail.com, vorachai7@gmail.com